Alert archive / California / Flash Flood Warnings in 2019
Flash Flood Warning 24, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Jul 25, 2019, 4:40 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 25, 2019, 4:40 PM PDT (23:40 UTC)
- Expired
- Jul 25, 2019, 7:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Yuma radar (KYUX), 173 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 25, 5:26 PM PDT | FLASH FLOOD | 22 Ne Eagle Mtn, CA | [DELAYED REPORT] CHP REPORTED THAT A LONG STRETCH OF HWY 62 WAS CLOSED DUE TO FLASH FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 11.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 195 J/kg
- Mixed-layer CIN
- -283 J/kg
- Mixed-layer LCL
- 2041 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -6 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
912
WGUS55 KPSR 252340
FFWPSR
CAC065-071-260245-
/O.NEW.KPSR.FF.W.0024.190725T2340Z-190726T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
440 PM PDT Thu Jul 25 2019
The National Weather Service in Phoenix has issued a
* Flash Flood Warning for...
San Bernardino County in southern California...
Riverside County in southern California...
* Until 745 PM PDT.
* At 439 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Desert Center and Eagle Mtn.
Affected washes and roadways include Hwy 177 at Big Wash, Hwy 62
Twentynine Palms Hwy, Eagle Mountain Rd, and Kaiser Rd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3407 11532 3408 11517 3365 11521 3370 11554
3411 11548
$$
Hernandez2 follow-up statements
161
WGUS75 KPSR 260213
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
713 PM PDT Thu Jul 25 2019
CAC065-071-260245-
/O.CON.KPSR.FF.W.0024.000000T0000Z-190726T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
713 PM PDT Thu Jul 25 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR SAN
BERNARDINO AND RIVERSIDE COUNTIES...
At 712 PM PDT, Doppler radar indicated that thunderstorms have
diminished in the warned area. Although rain has ended, flash
flooding could still be occurring, so the warning will continue
through 745 PM.
Some locations that will experience flooding include...
Desert Center and Eagle Mtn.
Affected washes and roadways include Hwy 177 at Big Wash, Hwy 62
Twentynine Palms Hwy, Eagle Mountain Rd, and Kaiser Rd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3407 11532 3408 11517 3365 11521 3370 11554
3411 11548
$$
Hernandez741
WGUS75 KPSR 260244
FFSPSR
Flash Flood Statement
National Weather Service Phoenix AZ
744 PM PDT Thu Jul 25 2019
CAC065-071-260254-
/O.EXP.KPSR.FF.W.0024.000000T0000Z-190726T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
744 PM PDT Thu Jul 25 2019
...THE FLASH FLOOD WARNING FOR SAN BERNARDINO AND RIVERSIDE COUNTIES
WILL EXPIRE AT 745 PM PDT...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3407 11532 3408 11517 3365 11521 3370 11554
3411 11548
$$
HernandezWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 4:40 PM PDT, 0 minutes earlier.
Area forecast discussion, Jul 25, 4:40 PM PDT, 0 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 440 PM MST Thu Jul 25 2019 .UPDATE... Update Aviation && .SYNOPSIS... An increase in high pressure and temperatures, and a decrease in moisture into the weekend will significantly reduce thunderstorm activity across the lower deserts. Lingering moisture will help moderate weekend temperatures, but expect increasing heat risk by the weekend, especially in SE California. An increase in moisture beginning Monday will begin to improve storm chances for the early to middle part of next week. && .DISCUSSION... A very moist air mass remains in place across the region today, with observed PW values exceeding 1.7 inches. Low-level moisture axis is in place across southwest Arizona to near the lower Colorado River Valley. Satellite imagery shows convection developing with ease across southern Gila County into southeast Arizona. Other buildups of cumulus were noted across southwest Arizona near the Kofa Mountains, and would not be surprised to see a few storms develop out of this area. With the amount of moisture in the air mass, any individual storm will have the potential to quickly produce heavy rainfall and possibly flash flooding. Most CAM guidance continues to highlight a corridor of convection across western Arizona, while the higher terrain north and east of Phoenix remains active. Not a single member of the HREF shows convection over Phoenix this afternoon. However, given convective trends and the degree of instability present, would not be surprised to see at least an outflow boundary (and possibly dust) affect the Phoenix area later this evening. A drying trend is forecast to begin tomorrow as the mid-level anticyclone gradually spreads westward across western NM towards central AZ. Still expect isolated thunderstorms to continue each afternoon across the higher terrain east of Phoenix, but the potential for storms to reach the lower deserts will remain quite low. Temperatures will also increase a few degrees this weekend, with most desert locations reaching or exceeding 110 degrees on Saturday and Sunday. This may lead to some localized excessive heat concerns, but at this time it's not forecast to be widespread enough to warrant a watch. Will keep monitoring forecast trends, however. By early next week, the well-developed closed anticyclone is forecast to reposition itself across New Mexico, placing most of Arizona in south-southeasterly flow aloft. This will quickly draw in moisture northward across the region, resulting in increasing precipitation chances as early as Monday, and especially Tuesday into Wednesday. Given how moist the air mass is forecast to become, this could result in more widespread precipitation potential with at least localized heavy rain possible. && .AVIATION...Updated at 2340 UTC South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Confidence is good that actual TS activity will remain well removed from Phoenix terminals, however distant outflows from storms over SW Maricopa and Pima counties may eventually move through the metro later this evening. Alluded to some gusty SSW winds at KPHX after 03Z, though timing, magnitude, and actual direction only carry somewhat low confidence at this point as even outflows may fall apart before reaching PHX. Model indications suggest easterly winds settling over the metro later than usual tonight, then resuming a westerly component fairly quickly late Friday morning. Aside from mid and high level decks overnight and into Friday morning, mostly clear conditions will exist. Storm activity around the region should be even less Friday afternoon with no expected impacts for PHX into Friday night. Southeast California/Southwest Arizona including KIPL and KBLH: Decaying TS over SW Imperial Co should produce gusty W/SW outflow winds this evening. While some BLDU may be possible, confidence, coverage, and temporal duration is not great enough to include in TAF at this point. An isolated storm could pop near KBLH this evening though odds are low and even outflows may not impact this site. Otherwise, after passing high clouds overnight, mostly clear conditions and far less TS activity around the region through Friday afternoon. Aviation Discussion not updated for amended TAFs. && .FIRE WEATHER... Sunday through Thursday: Thunderstorm activity will generally remain limited to the higher terrain eastern districts on Sunday, while temperatures climb back to near 110 degrees across the lower deserts. With the rising temperatures, min RH levels will decline as well, but should remain in the teens. A substantial increase in moisture will occur Monday through Wednesday, resulting in increased thunderstorm chances area- wide. Locally heavy rain will be possible on Tuesday and Wednesday, along with the potential for gusty outflow winds. Minimum humidity levels closer to 20-25% will be more common by mid-week. Mostly fair to good overnight recovery should become mostly good by Wednesday night. Outside of any outflow boundaries and occasional afternoon gustiness, winds will not be much of an issue with respect to fire weather. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...Rogers AVIATION...MO FIRE WEATHER...Rogers/Sawtelle/MO
In the hours before
Special weather statement, Jul 25, 12:28 PM PDT, 4 hours 12 minutes before
Special Weather Statement National Weather Service Phoenix AZ 1228 PM MST Thu Jul 25 2019 AZZ558-560-562-563-252000- Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ- Pinal/Superstition Mountains AZ- 1228 PM MST Thu Jul 25 2019 ...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 100 PM MST... At 1226 PM MST, Doppler radar was tracking a strong thunderstorm near Cutter, or 10 miles southeast of Globe, moving northwest at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Globe, Miami, Cutter, Central Heights-Midland City, Claypool and Inspiration. This includes the following highways... US Highway 60 between mile markers 241 and 263. AZ Route 70 between mile markers 253 and 266. AZ Route 77 between mile markers 163 and 170. LAT...LON 3328 11051 3318 11068 3339 11093 3355 11066 TIME...MOT...LOC 1926Z 144DEG 10KT 3330 11065 INS
Special weather statement, Jul 25, 2:57 PM PDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
257 PM MST Thu Jul 25 2019
AZZ556-558-562-563-252230-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
257 PM MST Thu Jul 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 330 PM MST...
At 256 PM MST, Doppler radar was tracking a strong thunderstorm near
Claypool, or 10 miles northwest of Globe, moving north at 5 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Roosevelt Estates.
This includes AZ Route 188 between mile markers 218 and 240.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3349 11076 3344 11086 3345 11098 3365 11111
3367 11093 3364 11092 3367 11087 3368 11081
3366 11078 3367 11077
TIME...MOT...LOC 2156Z 168DEG 6KT 3352 11089
INSSpecial weather statement, Jul 25, 4:18 PM PDT, 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
418 PM PDT Thu Jul 25 2019
CAZ561-568-570-260000-
Chuckwalla Valley CA-Chiriaco Summit CA-Joshua Tree NP East CA-
418 PM PDT Thu Jul 25 2019
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 500 PM PDT...
At 418 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Eagle Mtn, or 9 miles north of Desert Center, moving
north at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
This includes CA Route 177 between mile markers 2 and 27.
LAT...LON 3383 11523 3376 11526 3371 11544 3405 11553
3409 11534 3408 11522 3408 11521
TIME...MOT...LOC 2318Z 177DEG 8KT 3384 11534
SDBThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 11:46 PM PDT | Areal Flood Advisory | PSR | Riverside, San Bernardino | 3 hr |
| Jul 25, 1:12 AM PDT | Flash Flood Warning | PSR | San Bernardino | 4 hr |
| Jul 25, 2:20 PM PDT | Flash Flood Warning | PSR | Riverside, San Bernardino | 4 hr |
| Jul 25, 3:29 PM PDT | Flash Flood Warning | PSR | Imperial | 3 hr |
Nearby
Flash Flood Warnings in California, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.